Increasing frequency of severe clinical toxicity after use of 2,4-dinitrophenol in the UK: a report from the National Poisons Information Service

Ashraf Kamour, Nathan George, David Gwynnette, Gillian Cooper, David Lupton, Michael Eddleston, John Paul Thompson, John Allister Vale, Harry Krishna Ruben Thanacoody, Simon Hill, Simon Hugh Lynton Thomas

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVE: 2,4-Dinitrophenol (DNP) increases energy consumption by uncoupling oxidative phosphorylation. Although not licensed as a medicine, it is sometimes used by 'body sculptors' and for weight loss as a 'fat burning' agent. This research was performed to characterise patterns of presentation, clinical features and outcomes of patients reported to the National Poisons Information Service (NPIS) in the UK after exposure to DNP.

METHODS: NPIS telephone enquiry records and user sessions for TOXBASE, the NPIS online information database, related to DNP, were reviewed from 1 January 2007 to 31 December 2013.

RESULTS: Of the 30 separate systemic exposures to DNP reported by telephone to NPIS during the study period (27 males, 3 females, with a median age of 23.5 years), there were 3 during 2007-2011 (inclusive), 5 during 2012 and 22 during 2013. TOXBASE user sessions also increased sharply from 6 in 2011 to 35 in 2012 and 331 in 2013. The modes of exposure reported in telephone enquiries were chronic (n=2), acute (n=12) and subacute (n=16). Commonly reported clinical features were fever (47%), tachycardia (43%), sweating (37%), nausea or vomiting (27%), skin discolouration or rash (23%), breathing difficulties (23%), abdominal pain (23%), agitation (13%) and headache (13%). There were five (17%, 95% CI 6.9% to 34%) fatalities, four involving acute overdose.

CONCLUSIONS: The study indicates a substantial recent increase in clinical presentations with toxicity caused by exposure to DNP in the UK with an associated high mortality. Further steps are needed to warn potential users of the severe and sometimes fatal toxicity that may occur after exposure to this compound.

Original languageEnglish
Pages (from-to)383-6
Number of pages4
JournalEmergency Medicine Journal
Volume32
Issue number5
DOIs
Publication statusPublished - May 2015

Keywords

  • 2,4-Dinitrophenol
  • Abdominal Pain
  • Adolescent
  • Adult
  • Akathisia, Drug-Induced
  • Child
  • Dietary Supplements
  • Dyspnea
  • Exanthema
  • Female
  • Fever
  • Great Britain
  • Headache
  • Humans
  • Male
  • Nausea
  • Poison Control Centers
  • Sweating
  • Tachycardia
  • Vomiting
  • Young Adult

Fingerprint Dive into the research topics of 'Increasing frequency of severe clinical toxicity after use of 2,4-dinitrophenol in the UK: a report from the National Poisons Information Service'. Together they form a unique fingerprint.

Cite this